Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS JSJ
NWS JSJ issued this flash flood warning at Mar 22, 2009, 5:20 PM CDT. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2009, 5:20 PM CDT (22:20 UTC)
- Expired
- Mar 22, 2009, 6:45 PM CDT
- In force
- 85 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 222220
FFWSJU
PRC039-222345-
/O.NEW.TJSJ.FF.W.0006.090322T2220Z-090322T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
620 PM AST SUN MAR 22 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE RIO GRANDE DE MANATI AND ITS TRIBUTARIES IN THE FOLLOWING
MUNICIPALITY
IN PUERTO RICO
CIALES
* UNTIL 745 PM AST
* AT 617 PM AST...A U.S.G.S. RIVER GAGE SENSOR ALONG THE RIO GRANDE
DE MANATI IN CIALES INDICATED THAT THE RIVER HAD RAPIDLY RISEN ABOVE
FLOOD STAGE...AND WAS CONTINUING TO RISE. EXCESSIVE RUNOFF FROM
HEAVY RAINFALL EARLIER THIS AFTERNOON WILL CAUSE FLOODING ALONG THE
RIO GRANDE DE MANATI AND ITS TRIBUTARIES THROUGH AT LEAST 745 PM
AST.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IN
ADDITION...NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 1836 6647 1831 6645 1830 6647 1836 6649
$$
SR1 follow-up statement
000 WGCA72 TJSJ 222349 FFSSJU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN JUAN PR 749 PM AST SUN MAR 22 2009 PRC039-222354- /O.EXP.TJSJ.FF.W.0006.000000T0000Z-090322T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CIALES PR- 749 PM AST SUN MAR 22 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM AST FOR THE RIO GRANDE DE MANATI AND ITS TRIBUTARIES IN CIALES... AT 744 PM AST...THE SAN JUAN RADAR INDICATED THAT ONLY LIGHT TO MODERATE RAIN SHOWERS REMAINED OVER THE RIO GRANDE DE MANATI WATER BASIN IN CIALES...AND NO ADDITIONAL HEAVY RAINFALL WAS EXPECTED OVER THIS AREA FOR THE REMAINDER OF THE EVENING HOURS. WHILE THE RIO GRANDE DE MANATI AT CIALES WAS ONLY SLIGHTLY BELOW FLOOD STAGE...THE U.S.G.S. RIVER GAGE SENSOR AT CIALES INDICATED THAT THE PEAK FLOW HAD ALREADY PASSED...AND THE RIVER WAS BEGINNING TO RECEDE. FOR THIS REASON...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE. WHILE THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE...LOCAL RESIDENTS AND MOTORISTS SHOULD ALLOW SUFFICIENT TIME FOR THE TRIBUTARIES OF THE RIO GRANDE DE MANATI TO RETURN TO NORMAL LEVELS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 1836 6647 1831 6645 1830 6647 1836 6649 $$ SR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 3:49 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 22, 3:49 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 449 PM AST SUN MAR 22 2009 .DISCUSSION...RATHER BUSY AFTERNOON WITH SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL AFFECTING CENTRAL AND EASTERN INTERIOR PUERTO RICO. MID TO UPPER LEVEL TROUGH WITH AXIS STILL TO THE WEST OF THE LOCAL AREA LATE THIS AFTERNOON...WILL CONTINUE SWINGING SLOWLY EAST...WITH MAIN ENERGY LIFTING PAST THE LOCAL ISLANDS TONIGHT AND MONDAY...BUT WITH LEFTOVER TROUGHINESS HANGING BACK TO THE WEST THROUGH MONDAY NIGHT AND TUESDAY AND PROBABLY BEYOND. ASSOCIATED WEAK COLD FRONT EXTENDING FROM THE SOUTHERN MONA PASSAGE TO NORTHWEST PUERTO RICO AND THEN CONTINUING NORTHEAST ACROSS THE ATLANTIC LATE THIS AFTERNOON...WILL CONTINUE MOVING SLOWLY SOUTHEAST ACROSS THE LOCAL AREA TONIGHT THROUGH MONDAY. GIVEN DECENT DYNAMICS...AVAILABLE MOISTURE...SURFACE BOUNDARY AND LOCAL EFFECTS...STILL EXPECT A GOOD DEAL OF CLOUDINESS...SHOWERS AND A FEW THUNDERSTORMS...AS FRONT CONTINUES MOVING ACROSS THE LOCAL ISLANDS TONIGHT THROUGH MONDAY AND BEST MOISTURE IS NOW EXPECTED TO LINGER A BIT LONGER OVER THE ISLANDS THROUGH AT LEAST MONDAY NIGHT AND TUESDAY...MAINTAINING THE UNSETTLED CONDITIONS. LOCALIZED HEAVY RAINFALL AND FLOODING ARE STILL EXPECTED TONIGHT INTO MONDAY AND PROBABLY TUESDAY ALSO...BUT STILL DO NOT SEE A WIDESPREAD EVENT AT THIS POINT. FOR WEDNESDAY AND WEDNESDAY NIGHT/THURSDAY...SHOULD REMAIN SOMEWHAT UNSETTLED...AS A SECOND FRONTAL BOUNDARY HEADS OUR WAY...WITH DRIER WEATHER EXPECTED FOR FRIDAY. THE HIGH SURF ADVISORY WAS CANCELLED LATE THIS AFTERNOON...AS BREAKING WAVES OF 10 FEET OR GREATER ARE NO LONGER EXPECTED. A NEW ADVISORY MAY BE NEEDED LATER MONDAY...AS A NEW SURGE OF NORTH SWELLS AFFECT THE NORTHERN COASTS. && .AVIATION...GENERALLY EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL ISLANDS AND AT ALL LOCAL TAF SITES TONIGHT. HOWEVER...MORE FREQUENT THAN NORMAL MVFR...AND POSSIBLY EVEN BRIEF IFR... CONDITIONS AND MOUNTAIN OBSCURATIONS WILL OCCUR IN SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS...ESPECIALLY OVER THE SOUTHEAST HALF OF PUERTO RICO. && .MARINE...MODERATE...LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO SUBSIDE ACROSS THE ATLANTIC WATERS AND THE CARIBBEAN PASSAGES TONIGHT. A NEW SURGE OF NORTH SWELLS WILL BEGIN TO AFFECT THESE WATERS MONDAY AND THEN LINGER THROUGH AT LEAST TUESDAY. ROUGH AND HAZARDOUS SEAS CONDITIONS WILL CONTINUE ACROSS THE REGIONAL WATERS FOR THE NEXT SEVERAL DAYS AND WILL INCREASE AGAIN ON THURSDAY ACROSS THE ATLANTIC WATERS AND THE CARIBBEAN PASSAGES...IN LARGE...LONG PERIOD NORTH SWELLS. ALL SMALL CRAFT ADVISORIES ARE DONE FOR NOW...BUT WILL GO BACK INTO EFFECT EARLY MONDAY MORNING FOR THE LOCAL ATLANTIC OFF SHORE WATERS. && .PRELIMINARY POINT TEMPS/POPS... SJU 72 84 72 84 / 50 50 40 40 STT 73 82 73 82 / 30 50 40 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. &&
Hazardous weather outlook, Mar 22, 4:19 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 519 AM AST SUN MAR 22 2009 AMZ710>745-PRZ001>013-230930- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 519 AM AST SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THE PASSAGE OF A PRE-FRONTAL TROUGH AND THEN THE FRONTAL BOUNDARY ITSELF LATE TODAY INTO MONDAY...WILL INCREASE THE CHANCES OF RAINFALL AND LOCALIZED FLOODING MAINLY ACROSS THE MUNICIPALITIES ALONG THE CORDILLERA CENTRAL AND NORTHERN AND SOUTHERN SLOPES. IN ADDITION...MODERATE...LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE AREA WATERS FOR THE NEXT FEW DAYS. DANGEROUS SURF CONDITIONS...CALLED RIP CURRENTS AND LARGE BREAKING WAVES OF 10 TO 14 FEET AND LOCALLY HIGHER ALONG THE LOCAL REEFS... BEACHES AND SHOALS OF THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS. A HIGH SURF ADVISORY IS IN EFFECT FOR THE NORTHWEST THROUGH NORTHEAST COASTS OF ALL OF THE LOCAL ISLANDS THROUGH LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LINGERING MOISTURE ASSOCIATED WITH THE FRONTAL BOUNDARY MENTIONED ABOVE...WILL COMBINE WITH LOCAL ISLAND EFFECTS TO ENHANCE SHOWER ACTIVITY FOR THE FIRST PART OF THE UPCOMING WEEK...WHICH MAY CAUSE SOME MINOR FLOODING ACROSS LOCALIZED SPOTS. .SPOTTER INFORMATION STATEMENT... REPORTS OF LARGE BREAKING WAVES AND DANGEROUS SURF WOULD BE GREATLY APPRECIATED AS WELL AS THOSE OF MINOR FLOODING ALONG ROADWAYS...UNDER PASSAGES AND LOW LYING AREAS. AMZ715-725-VIZ001-002-230930- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 519 AM AST SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LINGERING MOISTURE ASSOCIATED WITH A FRONTAL BOUNDARY...WILL COMBINE WITH LOCAL ISLAND EFFECTS TO ENHANCE SHOWER ACTIVITY FOR THE FIRST PART OF THE UPCOMING WEEK...WHICH MAY CAUSE SOME MINOR FLOODING ACROSS LOCALIZED SPOTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 2:59 AM CDT | Small Craft Advisory | JSJ | 8 days | |
| Mar 22, 1:20 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Mar 22, 3:43 PM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Mar 22, 4:07 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Mar 22, 4:14 PM CDT | Areal Flood Advisory | JSJ | 91 min | |
| Mar 22, 5:30 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Mar 22, 5:44 PM CDT | Areal Flood Advisory | JSJ | 91 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.